On-X LTI 15 Years of Clinical Excellence On-X LTI 15 Years of Clinical Excellence

Announcement

Announcement Module
Collapse

Welcome to the New VR.org!

Thank you for your patience while we continue to fine tune the site. All paid registrations will be extended for whatever duration of time it takes us to get things working properly.
See more
See less

Coumadin and neuropathy

Page Title Module
Move Remove Collapse
X
Conversation Detail Module
Collapse
  • Time
  • Show
Clear All
new posts

  • Coumadin and neuropathy

    Shortly after starting Coumadin, I began to notice some numbness in my toes. Later on I started to also take Zocor and Altace and my toes are completely numb on the underside. Has anyone experienced this?

  • #2
    Hey Herb,
    I was on Zocor before my surgery and now after my surgery I am still on it plus a lopressor and Coumadin and haven't noticed of the symptoms you are having. I would sure contact my Dr. to see what he has to say about it.

    Are you going to be attending the reunion in Golden? Looking forward to meeting you if you are.

    Take Care
    [COLOR="darkred"]Take Care[/COLOR]
    [COLOR="blue"]Dave[/COLOR]

    [COLOR="darkgreen"]Be Well and Well Informed.[/COLOR]

    Comment


    • #3
      There is a condition called purple toes syndrome that sometimes occurs shortly after starting warrfarin. Howerver, it sounds like you have had this numbness for awhile, so that is probably not it. If you had this for a week, your toes would probably be looking like they were going to fall off by now.

      Other than that, it is probably not related to warfarin.

      Comment


      • #4
        My toes are not purple or cold. Last year my cardiologist said I had neuropathy. Other than saying that it moves very slowly he did not give me any advice. I have an appointment with a neurologist later this week.

        Comment


        • #5
          Here are the symptoms of peripheral neuropathy from a WebMD page:
          ? A tingling sensation in the toes or in the balls of the feet that eventually spreads up the legs toward the trunk. Less commonly, the sensation may begin in the hands and spread up the arms.
          ? Numbness in the hands and feet that spreads up the arms and legs.
          ? Weakness or heaviness in muscles throughout the body. This may be accompanied by cramping, especially in the feet, legs, and hands.
          ? Sensitive skin that may be painful to the touch. Prickling, burning, tingling, or sharp stabbing sensations may occur spontaneously and usually worsen at night.
          ? A foot-drop walking gait and/or problems with balance or coordination

          Peripheral neuropathy is a known side effect of statins. It's fairly rare, but it does happen. I know because it's happened to me. I was taking only 20mg of Zocor, but after a few months I developed significant muscle weakness and experienced most of the neuropathy symptoms listed above. Sometimes the burning in my feet was so bad it kept me up at night and ordinary pain relievers didn't help. About 2 weeks after I stopped taking Zocor, my muscle strength started coming back, but the neuropathy is still with me. I take neurontin to relieve the pain. You might want to see a neurologist.
          MVR (35mm St. Jude), Oct 2001, Inova Fairfax Hospital, HeartPort Procedure

          Comment


          • #6
            Duchess,

            Sorry about the bad reaction to Zocor. The statins offer so many benefits that it is extremely unfortunate when someone who could be helped has a bad reaction.

            Comment


            • #7
              Statins do offer great benefits and most people have no problem with them. But I think people should be more aware of the side effects. Then if they do have those symptoms, the statin can be a suspect.

              Two "by the way"s:
              ? All my tests for monitoring statins were OK, so don't let your doctor dismiss the notion that the statin could be causing your symptoms just because your tests are normal.

              ? Neurontin can affect your INR -- I take 900mg of neurontin per day and I've had to increase Coumadin by about 20%.to keep in range.
              MVR (35mm St. Jude), Oct 2001, Inova Fairfax Hospital, HeartPort Procedure

              Comment


              • #8
                It is well known that there are two types of problems with statins - liver and muscle. Both can have serious consequences. However, most specialists who treat lipid abnormalities feel that there are so many benefits from statins that if there are no abnormal lab tests - just muscle triedness - then you should be tried on every statin before giving up. I think the list of proven or suspected benefits is now up to about 28 items including less development of Alzheimer's. That is why I say that it is very unfortunate that anyone who is not encouraged to keep trying the various statins is probably being short-changed in their medical care. I thank that many doctors find it easier to deal with someone who has a complaint by writing off the therapy rather than trying all of the possibilities.

                Neurontin is eliminated from the body by the kidneys with undergoing any metabolism. Warfarin is eliminated in the stool after undergoing a great deal of metabolism in the liver. Therefore it is unlikely that they can interact. I just checked the National Library of Medicine and find that only 5 medical journal articles have ever mentioned both warfarin and Neurontin. None of these have ever listed a true interaction. I suspect that what you are experiencing is what I call a non-interacting interaction. That is, while the drugs do not truly interact, the effect is the same. It is well known that as you improve, your need for warfarin will ordinarily increase. The theory is that as you improve, your heart rate will increase causing more trips of the blood carrying the warfarin through the liver. Thus there are more opportunities for metabiolism. I probably make a 20% dose increase or decrease on someone every day. Most of them are for no known reason. I don't think that this is a big enough change to begin assigning cause and effect for a true interaction.

                Comment

                Working...
                X